Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 230, NWS Nashville, TN

June 18, 20094 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 18, 2009, 12:15 PM CDT for 4 counties in Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2009, 12:15 PM CDT (17:15 UTC)
Expired
Jun 18, 2009, 12:45 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Fentress County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 123 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 9:39 AM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3054 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:56 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 18, 9:56 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
956 AM CDT THU JUN 18 2009

.MESOSCALE UPDATE...
A LINE OF INTENSE THUNDERSTORMS HAD CROSSED THE OHIO RIVER AND WAS
MOVING RAPIDLY SE AT 50 TO 55 MPH. AT ITS CURRENT SPEED...THE LINE
OF THUNDERSTORMS SHOULD MOVE INTO OUR EXTREME NE COUNTIES
PARTICULARLY PICKETT AND FENTRESS BETWEEN 1645 AND 17Z. OTHER
COUNTIES THAT MAY BE AFFECTED INCLUDE CLAY AND OVERTON. THE MAIN
THREAT IS STRONG DAMAGING WINDS.

&&

.PREV DISCUSSION... /ISSUED 503 AM CDT THU JUN 18 2009/

MESOSCALE UPDATE...
CLOUD TOPS ARE WARMING ACROSS SOUTHERN KY AND MIDDLE TN WITH ONLY
ONE LONE SHOWER/TSTM ON DOPPLER AT 0938Z AND ITS LOCATED IN SOUTHERN
VAN BUREN CO HEADED INTO SEQUATCHIE CO. STORM STRUCTURE DOES SHOW
A WEAK CORE ALOFT IN EXTREME NORTHWEST SEQUATCHIE CO AND SCAN CONTINUES
TO SHOW THIS STORM INTENSIFYING AS IT MOVES SOUTHEAST.

MUCH HIGHER MLCAPES EXISTS ACROSS EASTERN MIDDLE TN/PLATEAU AT 10Z
WITH MID-LEVEL LAPSE RATES AROUND 7 DEG/KM THIS AREA. AS UPPER RIDGE
BUILDS INTO MIDDLE TN FROM THE WEST DURING THE DAY LOOKS LIKE THE
GREATER INSTABILITY WILL BE ACROSS EASTERN MIDDLE TN AND PLATEAU
THROUGHOUT THE DAY. WESTERN MIDDLE TN WILL BE UNDER THE INFLUENCE OF
SUBSIDENCE WHICH WILL SUPPRESS CONVECTION DURING THE DAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

STEIGERWALDT
Hazardous weather outlook, Jun 18, 5:37 AM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
537 AM CDT THU JUN 18 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
537 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OCCASIONALLY MOVE SOUTHEAST ACROSS THE COUNTY
WARNING AREA TODAY. THE NORTHEAST THIRD OF THE AREA WILL HAVE A
SLIGHT RISK OF SEVERE WEATHER...WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

In the hours before

Local storm report, Jun 18, 11:24 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1124 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     KINGSTON SPRINGS        36.10N 87.10W
06/17/2009                   CHEATHAM           TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN COUNTY WIDE.

0525 PM     HAIL             KINGSTON SPRINGS        36.10N 87.10W
06/17/2009  E0.50 INCH       CHEATHAM           TN   EMERGENCY MNGR

0550 PM     HAIL             LEWISBURG               35.45N 86.79W
06/17/2009  E0.25 INCH       MARSHALL           TN   EMERGENCY MNGR

0552 PM     FUNNEL CLOUD     1 W LEWISBURG           35.45N 86.81W
06/17/2009                   MARSHALL           TN   EMERGENCY MNGR

            SPOTTED 1 MILE WEST OF LEWISBURG ON HWY 373.

0725 PM     HAIL             CLARKSVILLE             36.56N 87.35W
06/17/2009  E0.25 INCH       MONTGOMERY         TN   EMERGENCY MNGR

            PREACHERS MILL RD.

0727 PM     TSTM WND DMG     CLARKSVILLE             36.56N 87.35W
06/17/2009                   MONTGOMERY         TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN COUNTY WIDE.

0728 PM     HAIL             CLARKSVILLE             36.56N 87.35W
06/17/2009  E0.25 INCH       MONTGOMERY         TN   EMERGENCY MNGR

            ST. HWY 12

1025 PM     TSTM WND DMG     DOVER                   36.48N 87.84W
06/17/2009                   STEWART            TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN COUNTY WIDE.

&&

CDG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:12 PM CDTTornado WarningOHXDavidson, Robertson, Sumner33 min
Jun 17, 7:19 PM CDTTornado WarningOHXMontgomery, Robertson26 min
Jun 17, 7:46 PM CDTTornado WarningOHXCheatham, Montgomery, Robertson29 min
Jun 17, 8:09 PM CDTSevere Thunderstorm WarningOHXMontgomery36 min
Jun 17, 8:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Montgomery, Williamson28 min
Jun 17, 8:46 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery12 min
Jun 17, 10:11 PM CDTSevere Thunderstorm WarningOHXStewart34 min
Jun 17, 11:13 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart32 min
Jun 18, 12:00 AM CDTAreal Flood AdvisoryOHXStewart3 hr
Jun 18, 12:01 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.